Neutrophilic eccrine hidradenitis
Neutrophilic eccrine hidradenitis (NEH) is a benign condition that initially described skin eruptions in acute myelogenous leukemia (AML) in patient receiving systemic chemotherapy. it can also be considered a reactive disorder that is commonly associated with malignancies, including solid tumours, leukemias and Hodgkin’s lymphoma. The condition was first introduced in 1982, since then, it is frequently described with other neutrophilic dermatoses. These are a group of skin disorders with no identifiable source of infection.
NEH is a benign self-limiting neutrophilic dermatosis which has an unknown etiology. However, it is often seen with antiretroviral medications, 5-fluorouracil, methotrexate, bleomycin, BRAF inhibitors, cetuximab, carbamazepine, methotrexate, cyclophosphamide, granulocyte colony-stimulating factors, minocycline, acetaminophen and other chemotherapeutic agents.
This article describes the case study of a 42-year-old female patient who was admitted to the hospital for induction chemotherapy with cytarabine, daunorubicin ad midostaurin for treatment of acute monocytic leukemia. On the 10th day of hospitalisation, the patient developed a rash characterised with prominent edematous and erythematous plaques on the right hand, ear, neck, forehead, and cheeks.
Diagnosis and treatment
Doctor advised laboratory studies which showed a white cell count of 200 per cubic millimetre (reference range, 3700 to 11,000). Based on the findings, doctors suspected the patient of having a bacterial infection and started treatment with vancomycin. However, despite treatment, the rash continued to progress. A punch biopsy was also performed which was consistent with a focal, perieccrine, neutrophilic inflammatory infiltrate with necrosis of the eccrine ducts. The histological changes were consistent with NEH.
The patient was diagnosed with NEH which is often seen to be associated with chemotherapy agents, particularly cytabrine plus which is used for the treatment of acute myelogenous leukemia. Doctors initiated treatment with systemic glucocorticoids. Over the following week, the rash resolved with superficial desquamation.
Neutrophilic Eccrine Hidradenitis https://www.nejm.org/doi/full/10.1056/NEJMicm2101571